Am I Crazy??
AnonymousJune 15, 2007 at 9:33 am
I had GBS about 10 years ago. I had a full recovery with IVIG.
Since Feb I have some weird medical issues. I was starting to think I was just nuts. Back when I had GBS the 6 months before its full onsite I ignored symotoms thinking oh it carpal tunal. So, now any Pain I feel I am running to the Doctor. Thinking we will catch this problem before it goes to fair.
My OB/GYN put me on Prozac. I was on it a week and I was sitting with my legs crossed an my leg went Numb…it was different than the normal losing circulation and your foot going to sleep.I went all night with it and then had my husband take me to ER. They said they didn’t know why my foot was Numb…but was more worried about my blotchieness I get when I am nervous.
I read that Prozac causes muscle weakness, so I went off it. Weakness went away I was feeling pretty ok.
I decided I hadn’t had a real Check up except my yearly with my OB/GYN. I went to a Int Med doc on 4/19. I was having a stomach issue he said it was IBS.
He got my history. About GBS and he said No flu shot for you, but do you know the last time you had a Testnis shot…I said No. So, of course I got one. As I see in some these Thread I wasn’t suppose to. The Doc was more concered about a Heart Mumur he heard. So, I had to have ECOcardogram.
For about a week now I have had tingling in hands on and off, Foot and leg.
Feeling itchie and tingling. Even face every once and awhile. I noticed last night a stiffness behind knee and even elbow.
I had the flu back on 5/7/07. A lot of stress over the last 2 years at work.
And the Tetnus shot.
Any way Am I nuts. Could I be getting GBS back again?
Thank you for reading this…I hope this all made sense.
AnonymousJune 15, 2007 at 10:44 am
Ok what does residuals really mean ?
What did you do after all the test where ran. Did you continue life like normal.
Did you do IVIG / I can’t remember the name of the other thing they can do.
Also, to go to my Nero again I have to go through the referal etc they said because it has been 10 years.
What are your or anyone else suggestions 🙂
AnonymousJune 15, 2007 at 12:27 pm
It sounds unlikely that you are getting GBS again as your weird symptoms started in Feb. GBS’s attack course lasts for up to 4 weeks, and then stops so the symptoms dont get worse after that. What you are experiencing sounds very much like residuals and unfortunately IVIg or plasmapharesis wont help with the residuals. Many of us are on meds like Prosac or Cymbalta to help with pain issues as these medications do help block pain. I will post some links for you to read which may help you if you havent seen them before. Just copy and past them into your web browser.
Also, if you contact the Foundation and ask to be put on their mailing list, they will send you newsletters about 4 times a year with very informative articles in them.
AnonymousJune 15, 2007 at 1:10 pm
So, I guess from what I am reading is that the residuals feel just like the original feeling. These can come back at anytime…even after what I thought was a full recovery.
Now what I was having in Feb was not really related to what is going on now.
I had a lump under my armpit and It ended up being just a Cist. That is when the DOC put me on Prozac…I explained to him I feel like something is just around the corner waiting to fall on me. He thought the Prozac would help mellow me out and not worry so much. Plus he knew I was under stress here at work. Then IBS came into play from the new Doctor who gave me the Tetnias shot on 4/19. I had the Flu on 5/7/07.
Thank you for the Help and information. I should have contined staying in contact with GBS Foundation.
Thank you again,
AnonymousJune 15, 2007 at 2:08 pm
Unfortunately it is difficult to give you a definitive answer. However, the answer is …. yes, you could be getting GBS again ….. or ……. you could be having residuals come on after the stress, pluss ill health etc. Many of us suffer symptoms when faced with stress or when our bodies have been through illnesses and are weaker. I also thought I had fully recovered, but almost 18 years later I thought I was getting it again. It was because of these residuals coming back with vengeance that I started to do research, as none of my doctors would admit that there there was such a thing as residuals, or post GBS. Thank goodness for the forum, as I found so many people suffering the same thing as me decades later.
Unfortunately all I can suggest is that you keep a close eye on the progression. If you feel it traveling upward and possibly start effecting your breathing you should definitely do something fast. Would it at all be possible to call one of your doctors and discuss this over the phone with them and see what they suggest? Remember, not many docs know much about GBS, so unfortunately you have to be your best advocate.
AnonymousJune 15, 2007 at 2:19 pm
I too thought that I had had a “full” recovery from GBS 8 years ago, until recently – and I’ve heard that from many others here, as well. Stress is what was the big culprit for my relapse of residuals, I think. Others have stories of problems after a tetanus shot, as well, I haven’t had that too…
Other people probably have better ways to describe residuals, and I’m not sure I’ve gotten a really good understanding yet… I think “residuals” is used for more than one concept – it might be the obvious ways that nerves did not heal again after the initial GBS event – the things that people still struggle with, often visibly, after the acute phase. But there are also those people who seemed to heal just fine after GBS, but years later begin to experience problems. It seems that when our nerves healed, they didn’t necessarily return to their original “pre-attack” state, and that subsequently (especially under stress), some of that “healing” can “wear down”. This is where my thinking gets fuzzy – I think I’m understanding that it doesn’t necessarily mean that our nerves are deteriorating more than they did in the original GBS attack, but that we are getting to experience some of the original damage (?). Then again – some people do seem to have more progressive damage, as well, so I’m not super clear about what’s really happening. People here are comparing this to the Post-Polio condition, which went unrecognized for years.
Most of my tougher to handle symptoms (more pronounced tingling, some weakness, more severe fatigue) have subsided again, right now it’s mostly minor aches and fatigue – unless I overdo it. This all started in the last three months for me, I’m still trying to understand what’s going on and what I should do. Everyone here has encouraged lots of rest, and I’m seeing for myself that they are really right, rest is key.
I just wanted to say hi and that you’re not alone. It seems like there’s a new person every few days, asking about residuals coming up years later. You may have more going on than that with the tetanus vaccine as well, that’s something I don’t have experience with…
AnonymousJune 15, 2007 at 2:55 pm
Are we going crazy? I think so… We have been through a lot in the past with the original bout of GBS and it scares us horribly to think anything could be hitting again. I understand.
I did exactly what you are thinking of doing – going to a new neuro. My PCP doc easily offered the referral. I did find out my vitamin B12 was low and that could have been causing some of the tingling in my feet. Taking vitamins/supplements and feel a tad better. I even said to the neuro “I just want to know if I am crazy” and he said that there are certainly some psychological components going on. So I took it as, YES, I am a bit crazy, but that is part of my nature.
So after the neuro visit I felt a little bit satisfied, but more distressed over the $1,000 I had to spend because of my medical insurance deductible.
The neuro finished with telling me to follow up with my PCP doc.
I hope this info helps. Feel free to ask any questions.
AnonymousJune 15, 2007 at 7:12 pm
I don’t think you’re crazy at all! I think you’re stressed and frightened. For me the residuals (tingling, weakness, almost complete numbness, other abnormal sensations) ALWAYS get worse with stress and fatigue. The residual fear from having already had a serious illness and then feeling these weird things again only compounds the stress for me. Heck, I know how bad something can get -it’s happened to me! (and the rest of us) Ali and I were talking a couple of days ago about how we’ve all earned the right to be hypochodriacs. So even if there really isn’t anything wrong, of all people we certainly have earned the right to be a bit hyper-vigilant with our health and our docs darned well better listen to us better.
That being said, you definitely need to be carefully checked and monitered. Also- if you’re having anxiety issues the Prozac could (could!) be making your anxiety worse. Just watch and be aware. If doc is simply concerned with anxiety rather than depression, maybe a short course of anti-anxiety meds might be in order instead.
Anyway, you’re not crazy and you’re definitely not alone! Keep us posted and hang in there!
AnonymousJune 15, 2007 at 8:21 pm
Thank you everyone for getting back to me and giving me advice.
sylvia’85 I liked what you said about being a hypochodriacs. I was starting to feel that way. I was talking to my sister today and she said who cares what people think….you are the one who lived through this. Other than the people you are talking on the GBS forum No one knows what you went through. Yes we as a family where there to help you, but we don’t know the “feeling or pain ” you where having.
Any ways getting everyones feed back really helps.
You must be logged in to reply to this topic.